How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. David Your Own Question
Dr. David
Dr. David, Board Certified MD
Category: Medical
Satisfied Customers: 45937
Experience:  Board Certified Physician
41363181
Type Your Medical Question Here...
Dr. David is online now

I was diagnosed with hairy cell leukaemia in July13, had chemotherapy

Resolved Question:

I was diagnosed with hairy cell leukaemia in July'13, had chemotherapy with cladribine, then took a bipolar episode and had mania for 2.5months. When my cells were going low with HCL, I developed oscillopsia. My vision keeps oscillating from side to side and up and down and I have been experiencing involuntary head movements which are causing me distress. I am on lithium and have been prescribed gabapentin for the vision but after 3 weeks on 600mg, my vision has worsened with reading and on looking down the ground is moving faster. I have been experiencing movement when looking down since march'13. I feel like there is movement in my head and my feet keep pulsating. I am having head movements, my head moves from side to side and back and forth when I am sitting up only. It does not happen when I am lying down. I am seeing a Neuro-opthamologist and am going to be getting a MRI scan soon. He said I have 'fast saccades', microsaccadic intrusions and mild optic atrophy. I have had bipolar for 16years.

Can you advise me on how this condition can be treated successfully, as I have now been off work for 10 months.

Submitted: 3 years ago.
Category: Medical
Expert:  Dr. David replied 3 years ago.
This is Dr. David

I am a cancer doctor

I am sorry you have having worse vision after chemotherapy.

were you having these visual problems before the chemo?

most likely the chemotherapy cause neuropathy of the eye muscles

cladribine can cause neurotoxicity damage to nerves.

have your magnesium levels been checked? these could be low and need to be supplemented.

the MRI scan will also be important to know as well.

there are other options like lyrica and elavil which could help if the neurontin doesn't help.

lithium can also cause tremor and blurred vision as well.

but if the lithium is controlling your bipolar, you might have to say on it.
Customer: replied 3 years ago.

The oscillopsia came on when my cells were low with pancytopenia that was before I had the chemo. The head movements came on after the chemo and bipolar episode.


Kind Regards


Jeanette

Expert:  Dr. David replied 3 years ago.
what would mean the pancytopenia which was caused by the leukemia.

some of your optic nerve cells might have not gotten enough oxygen or nutrients when you were pancytopenic from the leukemia.

it sounds like you have good oncologist and neurologist and good ophthalmologist working for you

I would get the MRI scans of the brain and keep following up with your doctors

you might benefit from orbital physical therapy and eye exercises that you can do to help strengthen your eye nerves and muscles.
Dr. David and 3 other Medical Specialists are ready to help you